Alert archive / Minnesota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 131, NWS Aberdeen, SD

August 26, 2021Big Stone County, Traverse County, Minnesota; Grant County, Roberts County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 26, 2021, 9:57 AM CDT for Big Stone County, Traverse County, Minnesota; Grant County, Roberts County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 9:57 AM CDT (14:57 UTC)
Expired
Aug 26, 2021, 10:30 AM CDT
In force
33 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Big Stone County, MN, Traverse County, MN, Grant County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 164 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 9:05 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 365 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
365 m²/s²
0-3 km storm-relative helicity
490 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

067 
WUUS53 KABR 261457
SVRABR
MNC011-155-SDC051-109-261530-
/O.NEW.KABR.SV.W.0131.210826T1457Z-210826T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
957 AM CDT Thu Aug 26 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southeastern Traverse County in west central Minnesota...
  Big Stone County in west central Minnesota...
  Southeastern Roberts County in northeastern South Dakota...
  Northeastern Grant County in northeastern South Dakota...

* Until 1030 AM CDT.

* At 957 AM CDT, a severe thunderstorm was located over Barry, or 15
  miles north of Ortonville, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Big Stone Colony around 1000 AM CDT.
  Graceville and Clinton around 1005 AM CDT.
  Johnson and Trinity Lutheran Country Church around 1015 AM CDT.

Other locations in the path of this severe thunderstorm include
Artichoke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4528 9613 4533 9680 4570 9667 4570 9625
      4559 9625 4558 9624 4541 9624 4541 9612
TIME...MOT...LOC 1457Z 274DEG 38KT 4552 9654 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TDK
1 follow-up statement
837 
WWUS53 KABR 261527
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1027 AM CDT Thu Aug 26 2021

MNC011-155-SDC051-109-261537-
/O.EXP.KABR.SV.W.0131.000000T0000Z-210826T1530Z/
Traverse MN-Big Stone MN-Roberts SD-Grant SD-
1027 AM CDT Thu Aug 26 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TRAVERSE...BIG
STONE...SOUTHEASTERN ROBERTS AND NORTHEASTERN GRANT COUNTIES WILL
EXPIRE AT 1030 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
west central Minnesota...and northeastern South Dakota.

LAT...LON 4528 9613 4533 9680 4570 9667 4570 9625
      4559 9625 4558 9624 4541 9624 4541 9612
TIME...MOT...LOC 1527Z 274DEG 38KT 4550 9610 

$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 6:48 AM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 26, 6:48 AM CDT, 3 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
648 AM CDT Thu Aug 26 2021

.UPDATE...
Issued at 639 AM CDT Thu Aug 26 2021

See the updated aviation discussion below.

&&

.SHORT TERM...(Today through Friday Afternoon)
Issued at 306 AM CDT Thu Aug 26 2021

Main challenges in the short term will be the timing of various
shortwaves moving through southwest flow aloft -- and the ability of
this upper level forcing to produce strong to severe convection as
well as heavy rain over the next couple of days.

Disorganized and scattered warm air advection/elevated showers and
thunderstorms are currently ongoing across the northern CWA this
morning. Meanwhile another area of convection aligned with a more
distinct shortwave and the nose of a 30 KT LLJ is tracking into far
northwest South Dakota. CAMs don't entirely depict the ongoing
scenario, however a majority suggest the convection out west will be
able to maintain, increase in coverage and track across the CWA
between ~09-18Z. Steep mid level lapse rates, 1000-2000 J/KG of
MU CAPE and 50 KT of effective shear should be a sufficient
environment to support such a scenario. Hail is a threat, along
with strong winds. The big question will be if the storms can
persistently mix the strongest winds down to the surface. Lastly,
heavy rain will be a concern over the next couple of days. PWATs
are expected to top out over 1.5 inches this afternoon...topping
the scales for this time of the year.

Models suggest a break early this afternoon before another round of
convection develops later in the afternoon/evening tracking
northeast out of central South Dakota. And potentially a third round
of nocturnal convection into Friday morning. The threat for strong
to severe storms persists through the time period.

.LONG TERM...(Friday Evening through Wednesday)
Issued at 306 AM CDT Thu Aug 26 2021

Friday night into Saturday it appears we'll see a surface boundary
draped from the NE panhandle northeastward into southeast SD, and
into central MN. Aloft, shortwave energy will be digging into MT and
the western Dakotas. This will set the stage for shower and
thunderstorm potential through this time period. Chances look pretty
good given the upper level support and overall dynamics and
parameters. Could be dealing with strong to severe storms as well.
Models then agree fairly well in showing a brief lull in precip
chances Saturday night into Sunday as surface high pressure moves
across the area. After the high departs, it would appear we get into
a bit of an active pattern for a couple days as a few waves of
energy move across the northern plains. There is still quite a bit
of uncertainty regarding the timing and overall strength of these
waves, but it would seem the area will get into an unsettled pattern
again towards the end of the forecast period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 639 AM CDT Thu Aug 26 2021

Terminals KABR,KATY,KPIR,KMBG

A couple of rounds of thunderstorms are possible today. A line of
storms is expected to impact the KABR and KATY TAF site before
18Z. Additional thunderstorms activity is possible later this
afternoon/evening over south central South Dakota, tracking
northeast into parts of east central South Dakota. Periods of
MVFR cigs and vsbys will be possible with any thunderstorms. IFR/MVFR
cigs will settle in through the end of the TAF period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Serr
SHORT TERM...Serr
LONG TERM...TMT
AVIATION...Serr
Hazardous weather outlook, Aug 26, 3:32 AM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
332 AM CDT Thu Aug 26 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-270845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
332 AM CDT Thu Aug 26 2021 /232 AM MDT Thu Aug 26 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Several rounds of thunderstorms are possible today and tonight. The
first round will track from west to east across the region through
the morning and early afternoon hours. A second round of
thunderstorms will likely track northeast from south central South
Dakota later this afternoon and evening. Yet another, third round of
thunderstorms is possible overnight and into Friday morning. Strong
to severe storms are possible at any time. Hail, strong winds and
heavy rain are all threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The unsettled pattern persists through the weekend, with several
rounds of strong to severe storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

In the hours before

Local storm report, Aug 26, 9:21 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
921 AM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 AM     TSTM WND DMG     DOLAND                  44.90N 98.10W
08/26/2021                   SPINK              SD   EMERGENCY MNGR

            4 INCH DIAMETER TREE SNAPPED AND DAMAGE TO
            THE ELEVATOR IN TOWN. TIME ESTIMATED FROM
            RADAR.

&&

SRF
Local storm report, Aug 26, 9:32 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
932 AM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     TSTM WND DMG     CLARK                   44.88N 97.73W
08/26/2021                   CLARK              SD   EMERGENCY MNGR

            MULTIPLE TREES DOWN IN TOWN. ONE UPROOTED.
            POWERLINES DOWN AND POWER OUT IN PARTS OF
            TOWN.

&&

SRF
Local storm report, Aug 26, 9:35 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
935 AM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 AM     TSTM WND GST     CLARK                   44.88N 97.74W
08/26/2021  E60 MPH          CLARK              SD   TRAINED SPOTTER

            ESTIMATED 60 MPH WINDS AND A TREE BRANCH
            DOWN.

&&

SRF
Local storm report, Aug 26, 9:42 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
942 AM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     TSTM WND DMG     3 W DOLAND              44.89N 98.16W
08/26/2021                   SPINK              SD   EMERGENCY MNGR

            8 POWER POLES DOWN AND MANY OF THEM SNAPPED
            OFF.

&&

SRF
Local storm report, Aug 26, 9:48 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
948 AM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     TSTM WND GST     MAYFIELD COLONY         44.69N 97.56W
08/26/2021  E60 MPH          CLARK              SD   PUBLIC

            60 MPH WINDS AT MAYFIELD COLONY.

&&

SRF
Local storm report, Aug 26, 9:54 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
954 AM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 AM     TSTM WND GST     6 SSW PEEVER            45.46N 96.99W
08/26/2021  M67 MPH          ROBERTS            SD   MESONET

            MESONET STATION 143 PEEVER (SDDOT).

&&

SRF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:14 AM CDTSevere Thunderstorm WarningABRBig Stone, Traverse46 min
Aug 26, 9:50 AM CDTHigh Wind WarningABRBig Stone, Traverse5 hr
Aug 26, 2:37 PM CDTSevere Thunderstorm WarningABRBig Stone, Traverse23 min
Aug 26, 3:47 AM CDTSevere Thunderstorm WarningABRCorson58 min
Aug 26, 4:44 AM CDTSevere Thunderstorm WarningABRCorson46 min
Aug 26, 5:37 AM CDTSpecial Weather StatementABRCampbell, Dewey, Walworth53 min
Aug 26, 7:19 AM CDTSpecial Weather StatementABREdmunds, Faulk26 min
Aug 26, 7:47 AM CDTSevere Thunderstorm WarningABRFaulk, Hand43 min
Aug 26, 8:01 AM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde44 min
Aug 26, 8:11 AM CDTSevere Thunderstorm WarningABRFaulk, Spink49 min
Aug 26, 8:18 AM CDTSevere Thunderstorm WarningABRDay, Marshall, Roberts57 min
Aug 26, 8:24 AM CDTSevere Thunderstorm WarningABRHand, Spink36 min
Aug 26, 8:45 AM CDTSevere Thunderstorm WarningABRClark, Spink45 min
Aug 26, 9:22 AM CDTSevere Thunderstorm WarningABRClark, Hamlin, Spink38 min
Aug 26, 9:26 AM CDTSevere Thunderstorm WarningABRClark, Codington, Hamlin49 min
Aug 26, 9:58 AM CDTSevere Thunderstorm WarningABRDeuel, Hamlin62 min
Aug 26, 10:00 AM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant, Hamlin60 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2021Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.